Format

Send to

Choose Destination
Ann Intern Med. 2000 Jan 18;132(2):121-4.

Hepatocellular injury in a patient receiving rosiglitazone. A case report.

Author information

1
Department of Medicine, Easton Hospital, MCP-Hahnemann University, Pennsylvania 18042, USA.

Erratum in

  • Ann Intern Med 2000 Aug 1;133(3):237.

Abstract

BACKGROUND:

Rosiglitazone maleate (Avandia, SmithKline Beecham, Philadelphia, Pennsylvania) is a new oral hypoglycemic agent approved for the treatment of type 2 diabetes. It acts primarily by increasing insulin sensitivity. In controlled trials, there has been no evidence of rosiglitazone-induced hepatocellular injury.

OBJECTIVE:

To report a case of hepatocellular injury in a patient receiving rosiglitazone.

DESIGN:

Case report.

SETTING:

Community teaching hospital.

PATIENT:

61-year-old man receiving rosiglitazone, 4 mg/d for 2 weeks.

INTERVENTION:

Discontinuation of rosiglitazone therapy.

MEASUREMENTS:

Clinical evaluation and assessment of liver function test results were done daily during hospitalization and periodically after discharge. The outpatient record was also reviewed.

RESULTS:

After receiving rosiglitazone for 2 weeks, the patient presented with anorexia, vomiting, and abdominal pain. Liver function tests revealed severe hepatocellular injury. Discontinuation of rosiglitazone therapy led to rapid improvement of liver function and resolution of symptoms.

CONCLUSION:

Rosiglitazone may be associated with hepatocellular injury. We believe that patients receiving rosiglitazone should have liver enzyme levels monitored earlier and more frequently than initially recommended.

Comment in

PMID:
10644273
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Silverchair Information Systems
Loading ...
Support Center